Utah, 2019

Dense Fog in Utah, March 7, 2019

March 7, 2019 · NWS GJT · 1 event in 1 county or zone

Rapid clearing and very wet low levels in the wake of an atmospheric river event led to areas of dense fog in the northern valleys.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Rapid clearing and very wet low levels in the wake of an atmospheric river event led to areas of dense fog in the northern valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 7, 3:21 AM MST, 39 minutes earlier.

Area forecast discussion, Mar 7, 3:21 AM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
321 AM MST Thu Mar 7 2019

.SHORT TERM...(Today through Tonight)
Issued at 320 AM MST Thu Mar 7 2019

Moist and mild atmospheric river continues to bring widespread
rain and snow to much of eastern Utah and western Colorado through
this afternoon. Heaviest bands have set up along and just north of
100 kt jet and in the left exit region. The jet is expected to sag
slightly southward today, but remain in prime position to keep
moderate to heavy snow falling across our central mountain zones.
Widespread amounts in excess of 10 inches already being reported
with resort webcams showing inch an hour rates. Lighter snows
falling across the mountains north and south with snow levels
hovering between 7 and 8k. Rain and snow will continue into the
afternoon hours before slowly winding down, but never truly ending
as we have yet another surge of moisture arriving late tonight and
Friday. This system will eventually sweep colder air back into the
area, which we discuss a bit more in the extended forecast.

Additional snowfall accumulations with the ongoing system will
range from 4 to 8 inches across our central mountain zones to near
6 inches for the northern and southern mountains. Locally could
see another foot plus just north of the jet between the Grand Mesa
and Vail. Radar remains very active in this zone, so confidence in
short-term high resolution models is high. No adjustments planned
to currently issued winter weather highlights, although a second
round of highlights will likely be needed for Friday and Friday
night to account for the second storm moving in.

Temperatures will remain mild over the next 24 hours with a
promised cooldown expected just in time for the weekend.

.LONG TERM...(Friday through Wednesday)
Issued at 320 AM MST Thu Mar 7 2019

Another trough axis moves across our area Friday night.
Precipitation is expected to begin early Friday morning and
continue through Saturday morning. The heaviest precipitation
appears to occur during the day on Friday. Warm temperatures with
the southwest flow will keep snow levels a little
elevated...especially initially. Snow will start above 6500-8000
feet (north-south) and slowly decrease to valley floors near the
end of event. So, although some light snow may fall at lower
elevations near the end of event, expect it be short lived as the
system exits the area. Overall, QPF is expected to generally be
around 0.50-0.75 inch with more in higher elevations and less down
below. This translates into roughly 8 to 10 inches around
9000-10000 feet in most locations with little snow below 8000 feet
in most locations.

We then enter zonal flow Saturday through Sunday with spotty,
lingering showers hanging on through this period before a cutoff
low begins to slide to the south across southern Arizona and New
Mexico. This will bring precipitation once again to mainly
southern and central portions of the forecast area. The low
quickly moves to the northeast onto the plains...the exact timing
of which is dependent upon your favorite model solution. Most
models are showing this low across the hill by Wednesday at the
latest. Models then show northwest flow with ridging off to our
west through the end of the forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 320 AM MST Thu Mar 7 2019

Mountain obscuration will continue through tonight with widespread
mountain snow and valley rain continuing. CIGS will be at or below
ILS breakpoints for most of the period with areas of IFR and MVFR
conditions in the vicinity of showers. Slight improvement is
expected this evening, although patchy valley fog will develop
overnight. Another round of heavy rain/snow will move in on
Friday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 6 PM MST this evening for COZ003-
     017>019.

     Winter Storm Warning until 6 PM MST this evening for COZ004-009-
     010-012-013.

UT...Winter Weather Advisory until 6 PM MST this evening for UTZ028.

&&

SHORT TERM...JDC
LONG TERM...JDC/SS
AVIATION...JDC
Hazardous weather outlook, Mar 6, 5:20 AM MST, 22 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
520 AM MST Wed Mar 6 2019

COZ001>014-017>023-UTZ022>025-027>029-071230-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
520 AM MST Wed Mar 6 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

The latest in a series of Pacific storms will move through the
area potentially today and tonight bringing another round of
heavy snow to the mountains. Mild temperatures are expected to
limit heavy snow to mountain areas above 8000 feet with rain, or a
mix of rain and snow at lower elevations. This system may bring
as much as 6 to 12 inches with locally higher amounts to the
northern and central Colorado mountains and from 5 to 10 inches
across the San Juan, La Sal and eastern Uinta Mountains and the
Uncompahgre Plateau.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday...Snow continues, bringing storm total amounts ranging
from 10 to 20 inches with up to 30 inches across the northern and
central Colorado Mountains above 8000 feet. The San Juan and La
Sal Mountains are expected to receive 6 to 12 inches with up to 15
inches and the eastern Uinta Mountains are likely to see 5 to 10
inches of new snow.

Thursday night...Light scattered snow showers over the mountains.

Friday and Friday night...Another Pacific storm moves through the
area with significant snowfall accumulations possible.

Saturday...Mostly dry.

Sunday through Tuesday...Forecast models remained mixed, but
significant winter weather appears unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Mar 6, 11:29 PM MST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1129 PM MST WED MAR 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     SNOW             GUNNISON                38.54N 106.92W
03/06/2019  M3.0 INCH        GUNNISON           CO   PUBLIC

&&
Local storm report, Mar 7, 12:41 AM MST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1241 AM MST THU MAR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             9 WNW TINCUP            38.82N 106.61W
03/06/2019  M5.0 INCH        GUNNISON           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION TRBC2, TAYLOR PARK.

0700 AM     SNOW             1 NW CLARK              40.71N 106.93W
03/06/2019  M3.0 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-22, CLARK 0.7NW.

0700 AM     SNOW             4 NNW MOUNT CRESTED BUT 38.97N 106.98W
03/06/2019  M3.0 INCH        GUNNISON           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION GTHC2, GOTHIC.

0700 AM     SNOW             11 E COLONA             38.29N 107.55W
03/06/2019  M2.5 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-47, CIMARRON 11.2S.

0800 AM     SNOW             6 E SKYWAY              39.04N 108.00W
03/06/2019  M2.3 INCH        DELTA              CO   COCORAHS

            COCORAHS STATION CO-DL-45, CEDAREDGE
            10.5NNW.

0500 PM     SNOW             1 WNW BALLARD           40.29N 109.96W
03/06/2019  M2.0 INCH        UINTAH             UT   CO-OP OBSERVER

            CO-OP OBSERVER STATION ROSU1, ROOSEVELT.

0700 AM     SNOW             6 WSW ALMONT            38.64N 106.94W
03/06/2019  M2.0 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-40, GUNNISON 6.6N.

0600 PM     SNOW             HAYDEN                  40.49N 107.25W
03/06/2019  M1.5 INCH        ROUTT              CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION HAYC2, HAYDEN.

0800 AM     SNOW             2 WSW GUNNISON          38.53N 106.97W
03/06/2019  M1.5 INCH        GUNNISON           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION GUNC2, GUNNISON 3WSW.

0700 AM     SNOW             1 SW PITKIN             38.60N 106.53W
03/06/2019  M1.5 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-59, PITKIN 1.1SW.

0700 AM     SNOW             3 ESE PARLIN            38.48N 106.67W
03/06/2019  M1.0 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-39, PARLIN 2.7ESE.

&&
Local storm report, Mar 7, 12:42 AM MST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1242 AM MST THU MAR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       15 NW DE BEQUE          39.50N 108.38W
03/06/2019  M0.84 INCH       GARFIELD           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION ATBC2, ALTENBERN,
            DEBEQUE 15SE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
March 7, 4:00 AM MST to 1:00 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
ASOS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Dense fog was observed at the Vernal Regional Airport with visibility at or below a quarter mile for a long duration.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801580.